West Virginia, 2011

Damaging Winds in West Virginia, August 8, 2011

August 8, 2011 · NWS RLX · 4 events in 2 counties and zones

A lone thunderstorm formed due to afternoon heating in a moist and unstable environment over central West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A lone thunderstorm formed due to afternoon heating in a moist and unstable environment over central West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 8, 2:29 PM EST, 1 minute earlier.

Area forecast discussion, Aug 8, 2:29 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT MON AUG 8 2011

.SYNOPSIS...
UPPER LEVEL DISTURBANCES YIELD SCATTERED STORMS THROUGH TUESDAY.
WEAK COOL FRONT...FOLLOWED BY STRONGER COLD FRONT WEDNESDAY. HIGH
PRESSURE FOR REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
DIFFICULT TRYING TO NAIL DOWN PLACE AND TIMING OF PRECIPITATION
THROUGH TUESDAY AS WAVES ARE WEAK.  BEST PLACEMENT OF PRECIPITATION
SEEMS TO BE WITH THE WAVE SWINGING THROUGH TUESDAY.  NAM SHOWS BEST
VORT TO THE NORTH OF OUR AREA AND A PIECE TO THE SOUTH.  AS A RESULT
HAVE BROUGHT THE BETTER CHANCE IN WITH THE WAVE FROM NORTHWEST LATER
TONIGHT THAN WITH THE WAVE TUESDAY.  FAVORED TEMPERATURES WITH THE
MET RATHER THEN THE MAV AS THE MET HAS BEEN DOING A BETTER JOB.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE DEEPEST MOISTURE WILL BE DEPARTING WITH THE SHORTWAVE WHICH
EXITS TUESDAY EVENING.  BULK SHEAR REMAINS ABOVE 40KTS THROUGH 03Z
OR SO...WHICH WILL KEEP THE SEVERE THREAT GOING UNTIL THEN. ALLOW
POPS TO DROP OFF AFTER MIDNIGHT WILL LOSS OF FORCING AND HEATING.
AFTER THIS...WNW FLOW PATTERN WILL PUSH A COLD FRONT TOWARD THE
CWA.  EXPECT THE BOUNDARY TO BE IN OUR SOUTHEAST OHIO COUNTIES BY
12Z WEDNESDAY AND BLOW THROUGH DURING THE DAY.  GOING TO KEEP A LOW
POP GOING OUT AHEAD OF THE BOUNDARY TUESDAY NIGHT AND WEDNESDAY.
FLOW NOT IDEAL FOR A GREAT DEAL OF MOISTURE AHEAD OF THE
BOUNDARY...PW TOPS OUT AT ABOUT 1.5 INCHES.  CANNOT RULE OUT A FEW
POST-FRONTAL SHRA WEDNESDAY EVENING IN THE NORTHERN MOUNTAINS AND
KEPT A SLIGHT CHANCE POP THERE FOR A FEW HOURS.  HIGH PRESSURE THEN
BUILDS IN FROM THE WEST...WITH A FRESHER AIRMASS AND DRY WEATHER FOR
THE BALANCE OF THE PERIOD.  THURSDAY LOOKS LIKE AN ABSOLUTE WINNER
WITH SUNNY SKIES...SLIGHTLY BELOW NORMAL TEMPERATURES AND DEWPOINTS
IN THE 50S.

KEPT TUESDAY NIGHT AND WEDNESDAY TEMPS CLOSER TO BETTER-PERFORMING
MET NUMBERS. NUDGED WEDNESDAY NIGHT TEMPS DOWN BUT NOT QUITE TO MOS
YET.  CLOSE TO MEX/ENSEMBLE THEREAFTER.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
ESSENTIALLY FOLLOWED HPC THINKING FOR THIS PERIOD...ALTHOUGH TONED
DOWN POPS A BIT OVERALL. OVERALL DECENT MODEL AGREEMENT...CMC/ECMWF
LEAD THE PACK. PERIOD STARTS WITH SURFACE HIGH PRESSURE EMBEDDED
IN ROUGHLY ZONAL MIDLEVEL FLOW...MOVING OFF TO THE EAST.  PATTERN
STARTS TO AMPLIFY THEREAFTER WITH AND UPPER MIDWEST SHORTWAVE
DIGGING AS IT CROSSES THE GREAT LAKES.  THIS WILL DRIVE A FRONTAL
SYSTEM THROUGH SATURDAY AFTERNOON OR EVENING. KEPT CHANCE POPS FOR
NOW ALTHOUGH LIKELY WILL SOON BE APPROPRIATE IF MODEL AGREEMENT
IMPROVES FURTHER. A CLOSED H500 LOW MAY FORM OVER THE EASTERN LAKES
BY SUNDAY MORNING...WHICH WILL SLOW THE DEPARTURE OF THE TROUGH.
THIS COULD ALLOW SHOWERS TO LINGER THROUGH SUNDAY IN WRAPAROUND
MOISTURE.  HIGH PRESSURE THEN RETURNS FOR MONDAY.  TEMPERATURES WILL
NOT STRAY TOO FAR FROM NORMAL...GENERALLY JUST TWEAKED HPC NUMBERS.

THE BEGINNING OF THE LONG TERM WILL BE UNDER THE CONTROL OF HIGH
PRESSURE THAT WILL HAVE ARRIVED FROM THE UPPER MIDWEST WITH A DRIER
AND COOLER AIRMASS. EXPECTING SOME AMPLIFICATION IN THE 500MB FLOW
NORTH OF THE GREAT LAKES INTO HUDSON BAY FOR THE END OF THE WORK
WEEK...WITH AN EMBEDDED SHORT WAVE AXIS EMBEDDED WITHIN THE MAIN
FLOW OF THE PARENT LOW. THIS WILL BRING ANOTHER COLD FRONT INTO THE
AREA FOR SATURDAY...AND THE CHANCES FOR SHOWERS AND THUNDERSTORMS
ONCE AGAIN. CARRYING A DIURNAL TREND FOR THUNDER...KEEPING IT DURING
THE DAY FOR NOW...AND ONLY SHOWERS AT NIGHT. MORE HIGH PRESSURE TO
FOLLOW FOR SUNDAY AS THE NORTHEAST REMAINS IN A TROUGH ALOFT...WITH
THE UPPER LEVEL RIDGE AND HEAT PLANTED OVER THE INTER MOUNTAIN WEST.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
WEAK WAVES TRIGGERING SHOWERS AND THUNDERSTORMS SCATTERED AROUND
AREA.  VFR CONDITIONS INTO THIS EVENING EXCEPT NEAR ANY STORMS THAT
MAY DEVELOP.  OVER NIGHT A BIT TRICKY.  MORE ORGANIZED WAVE COMING
IN TUESDAY WHICH SHOULD BE PRECEDED BY CLOUDS LATER TONIGHT.
EXPECT FOG IN VALLEYS BUT CLOUDS COULD LIMIT ITS FORMATION.  FOR NOW
HAVE GONE WITH IFR FOG DEVELOPING IN LOWLANDS AND EAST WITH MVFR FOG
MORE TO THE WEST.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM TO LOW.

ALTERNATE SCENARIOS: TIMING OF THUNDERSTORMS AND FOG COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    H    H    H    H    H    M    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  M    H    M    M    H    H    H    H    H    L    H    M

AFTER 18Z TUESDAY...
NO ORGANIZED AREAS OF IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/AAR
NEAR TERM...AAR
SHORT TERM...CL
LONG TERM...CL
AVIATION...AAR
Hazardous weather outlook, Aug 8, 2:28 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 AM EDT MON AUG 8 2011

VAZ003-004-WVZ010-011-015>020-024>040-046-047-090730-
DICKENSON-BUCHANAN-PLEASANTS-TYLER-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
328 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...WITH DAMAGING
WINDS AS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-090730-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-LINCOLN-PUTNAM-
328 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...WITH DAMAGING
WINDS AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...WITH DAMAGING
WINDS AS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 8, 1:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
214 PM EDT MON AUG 8 2011

OHZ076-WVZ009-010-019-081900-
PLEASANTS WV-RITCHIE WV-WASHINGTON OH-WOOD WV-
214 PM EDT MON AUG 8 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
NORTHEASTERN WOOD...NORTHWESTERN RITCHIE AND PLEASANTS COUNTIES...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF MARIETTA...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WILLOW ISLAND AROUND 220 PM...ST. MARYS
AROUND 225 PM...SCHULTZ AROUND 230 PM...NUTTER FARM AROUND 240 PM...
CAIRO AROUND 255 PM AND NORTH BEND STATE PARK AROUND 300 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 2 IN OHIO...AND BETWEEN MILE MARKERS 183 AND 186 IN
WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3929 8095 3912 8119 3938 8151 3950 8133

10
Local storm report, Aug 8, 1:32 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
232 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     2 SE PULLMAN            39.17N  80.92W
08/07/2011                   RITCHIE            WV   EMERGENCY MNGR

            LARGE AREA OF UPROOTED AND BROKEN TREES. SOME TREES ON
            HOMES NEAR HOLBROOK ROAD.

&&

EVENT NUMBER RLX1100823

JFC
Local storm report, Aug 8, 1:37 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
237 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     6 W CAIRO               39.21N  81.27W
08/07/2011                   RITCHIE            WV   EMERGENCY MNGR

            ROOF AND PORCH BLOWN OFF HOUSE.

&&

EVENT NUMBER RLX1100824

JFC
Local storm report, Aug 8, 1:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON, WV
259 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 SE PULLMAN            39.17N  80.92W
08/07/2011                   RITCHIE            WV   EMERGENCY MNGR

            LARGE AREA OF UPROOTED AND BROKEN TREES. SOME TREES ON
            HOMES NEAR HOLBROOK ROAD.

&&

CORRECTED EVENT TIME

EVENT NUMBER RLX1100823

ARB
Special weather statement, Aug 8, 2:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT MON AUG 8 2011

WVZ019-020-029-081945-
DODDRIDGE WV-GILMER WV-RITCHIE WV-
305 PM EDT MON AUG 8 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GILMER...RITCHIE
AND SOUTHWESTERN DODDRIDGE COUNTIES...

AT 303 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HARRISVILLE...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HARRISVILLE AROUND 310 PM...PULLMAN AROUND
320 PM...BEREA AROUND 330 PM...AUBURN AROUND 340 PM AND COXS MILLS
AROUND 350 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3914 8070 3896 8087 3917 8122 3930 8108

30

The radar

The Charleston,WV radar (KRLX), 114 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ritchie

When
August 8, 2:30 PM EST
Where
Ritchie County, 3.23 mi WNW of Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.115, -80.907

Large tree branches were blown down onto Route 74.

Thunderstorm Wind, Braxton

When
August 8, 4:05 PM EST
Where
Braxton County, 0.23 mi NNE of Falls Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.773, -80.549

Trees were blown down.

Thunderstorm Wind, Braxton

When
August 8, 4:05 PM EST
Where
Braxton County, 1.17 mi W of Gregory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.732, -80.542

Trees were blown down.

Thunderstorm Wind, Braxton

When
August 8, 4:05 PM EST
Where
Braxton County, 1.95 mi SSE of Knawl
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.793, -80.508

Trees were blown down along Route 19.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323692, 323694, 323695, 323696.